This article discusses the harmful effects from swallowing gasoline or breathing in its fumes.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The poisonous ingredients in gasoline are chemicals called hydrocarbons, which are substances that contain only hydrogen and carbon. Examples are benzene and methane.
Note: This list may not be all-inclusive.
Airways and lungs:
- Breathing difficulty
- Throat swelling
Eyes, ears, nose, and throat:
- Vision loss
- Abdominal pain
- Blood stools
- Burns of the esophagus (food pipe)
- Vomiting, possibly with blood
Heart and blood:
- Low blood pressure -- develops rapidly
- Feeling of being drunk (euphoria)
- Loss of alertness
Get medical help right away. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do NOT give water or milk if the person is unconscious (has a decreased level of alertness).
If the person breathed in the poison, immediately move him or her to fresh air.
Before Calling Emergency
Determine the following information:
- The person's age, weight, and condition
- The time the gasoline was swallowed
- The amount swallowed
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
- Bronchoscopy -- camera down the throat to see burns in the airways and lungs
- Chest x-ray
- EKG (heart tracing)
- Endoscopy -- camera through the mouth to see burns in the esophagus and stomach
- Fluids through a vein (IV)
- Surgical removal of burned skin (skin debridement)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
- Washing of the skin (irrigation) -- perhaps every few hours for several days
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
Swallowing gasoline may cause damage to the linings of the mouth, throat, esophagus (food pipe), stomach, and intestines. If gasoline gets into the lungs (aspiration), serious and possibly permanent lung damage can occur.
The harsh taste of gasoline makes it unlikely that large quantities will be swallowed. However, several cases of poisoning have occurred in persons trying to suck (siphon) gas from an automobile tank using a garden hose or other tube. This practice is extremely dangerous and is not advised.
Dueñas-Laita A. Freon and other inhalants. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 95.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 158.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 94.
|Review Date: 1/29/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.